Neulasta pain management

My friend had a lumpectomy for Grade 3 breast cancer on June 30. She started chemo on August 9 and receives subsequent chemo treatments of TC every 3 weeks. She will have 6 cycles in all. She received a shot of Neulasta the day after the last 2 chemo treatments. She is in terrible pain where she literally can't get up off the floor. She doesn't feel like eating, drinking, watching TV, etc. OTCs have no effect. Have any of you found a better way to manage the painful side effects of the this drug? It's great in that it prevents infection while your WBC is so low, but I have to start wondering about risk vs pain.

Report post

17 replies. Join the discussion

My Mom had a terrible reaction to Neulasta -- severe, disabling pain -- so her oncologist said that she should take Neupogen shots instead. Neupogen is a smaller dose, so it is much more tolerable. We were told that the advantage of Neulasta is that it lasts longer, so you only have to take one shot.... vs. Neupogen, which is given on consecutive days, because it's a smaller dose... but I'm sure that your friend would prefer to have less pain, so I bet she wouldn't mind having to take more shots. And patients commonly self-administer Neupogen -- so she could give herself Neupogen injections at home, if she doesn't want to have to go to the doctor's office to get the shot. Neupogen shots have worked well for my Mom. I suggest that your friend ask her oncologist about switching to Neupogen instead of Neulasta.

Report post

What kind of pain did you mom experience with Neupogen? I've heard that it also causes considerate bone pain and the injection site can be painful for days. How many consecutive shots of it did she get? Did it keep her WBC elevated until her next round of chemo?

Report post

Bear in mind that Neupogen is given soon after chemo, so it is difficult to be certain which was causing the discomfort -- the chemo or the Neupogen (or both)... but the main thing to say is that she has had considerably LESS pain than she had when she took Neulasta. My Mom has not had a problem with pain at the injection site. Some transient bone discomfort with Neupogen, but tolerable (unlike Neulasta, which was definitely not tolerable for my Mom). If I understood correctly, Neulasta and Neupogen are actually the same drug -- Neupogen is just a smaller, more tolerable dose. She has received 2 or 3 or 4 consecutive shots (depending on how low her ANC had dropped -- because for awhile there, they were not giving Neupogen after each chemo dose -- instead they just waited to see if her counts would be high enough a week later to receive the next dose of chemo, without any shots, and several times the counts were too low -- so they finally started giving her Neupogen shots after each dose as a preventive measure, so that she could receive chemo on schedule, without delays.) She will probably settle on taking 2 or 3 "prophylactic" Neupogen shots after each dose (meaning on 2 or 3 consecutive days, starting a day or two after the chemo dose). Your friend's doctor could figure that out how many Neupogen shots to give by checking your friend's blood counts on the scheduled chemo day, after X number of Neupogen shots (and then increase or decrease the number of shots if necessary). And yes, Neupogen has worked to keep her WBC and ANC high enough to get the next dose of chemo. Best wishes to your friend.

Report post

Thank you so much for your information. I will definitely pass it on. Best wishes to you and your mom.

Report post

When I received Neupogen, I was also given a prescription for hydrocodone (sp?) as my dr. told me regeneration can cause severe pain. Luckily I did not have much pain, though I was told that I could have pain that felt like a heart attack (just wait 'til the next injection, right?). See if you can get a prescription pain reliever or a lower dose injection.

Report post

Both drugs cause severe pain because its stimulating your bone marrow to produce cells,it hurts like hell im still hurting,you have to take narcotics and rest immediatly after the shot.if shes gettinf abraxane I understand that pain brutal im still suffering. I couldnt walk and every three wks neulasta.i found out if I sleep rhe entire day take narcs its not as bad as when I dont rest immedatly after shot.

Report post

When I did Neupogen I did the shots before I went to bed and had very little side effects from it. Maybe she could try that.

Report post

I only had one shot of Neulasta and could not walk due to the severe pain. It was the last one I had! And the doctor changed to Neupogen. Several of my chemo friends knew that would be out of commission for about 3 days after the Neulasta and took Vicadin for the pain.

Report post

My onc would not switch me from the neulasta shot to the neupogen shots. I too suffered like a dog from each of my 8 neulasta shots (1 after each round of chemo). I thought I was dying. It was so bad I finally had to resort to actual painkillers when needed. I only needed 1/2 of each oxy my onc gave me - but you have to diligently take them every 6 hours so the pain cycle doesn't break. Mine lasted really bad for two days - like your friend - I was totally incapacitated.

Should my cancer (triple neg) ever decide to return - my biggest fear is not so much the chemo I would need to take again, I can handle the SE's of the chemo - it's the freaking Neulasta shot - that was a whole different ballgame.

Best of luck to your friend.

Report post

I would get the shot on Thursday and knew by Saturday AM I would wake up in pain. I took painkillers for a few days. That seemed to work for me.

Nancy

Report post

Just wanted to throw out the fact that there are several of us who never had a reaction or pain from neulasta. Sounds like we are in the minority - but for people who haven't had this drug yet, just thought i'd throw this out. I literally have the pain tolerance of an infant, so i'd definitely know if it hurt!! I barely felt the needle going in, and no reaction afterwards. Sounds like there's an entire continum of responses to this very powerful drug. Kathy

Report post

I had a bad reaction to Neulasta also; every muscle in my body would hurt for two days after an injection, from the neck on down. My stomach felt like I did a hundred sit ups, without the flat abs to show for it. My muscles felt like rubber bands pulled as tight as they could be.

The only thing I could do was take my Vicoden, and curl up with my heating pad those days.

I'm still on chemo, but the kind I am on now, Velban, isn't as hard on the blood counts, so I don't have to have the Neulasta for now.

Report post

Neupogen also before bedtime here. No side effects whatsoever unless I got an overdose. I took it many times a week.

Report post

I had Neulasta shots 3 days after chemo. Two days after that is when the pain started. Mine was mostly in my legs and feet. I was doing quite the pain dance - squirm in bed. Boy, did that hurt. My onc gave me neurontin 300mg twice a day. It helped.

Now, I have neuroprathy in my legs, feet, and hands caused by Taxol. So, she is changing the dose.

I feel for your friend, it is a very scary time to be on chemo and then have to deal with pain also.

How lucky she is to have such a friend as you.

God Bless,

Grace

Report post

I have received Neulasta shots for almost 2 years now. I am currently on Avastin/Ixempra. After horrible side effects from the injections, I finally have it down pat. My doc lowered my dosage from 6mg to 4mg. It really helped and my numbers are always well back up in time for my next treament. I also start taking meds to manage the Neulasta side effects BEFORE I get the injection. Right before the injection I take 2 Aleve and a Tylenol 3. I then take 1 Aleve before bed and again in the morning and Tylenol 3 every 5 hours or so for 3-4 days after the shot. I have virtually no side effects.

Report post

I get Neulasta every other treatment and have never had any pain. My heart is with all of you that have had to deal with the drug bringing you bad side effects. It helps when the nurse puts the needle in and then begins to dispense the drug in that she pushes it in very, very slowly. If she pushes normally it hurts like hell while going in. But, I have been lucky in that I have no side effects from the drug.

Report post

I had the same symptoms. Have you asked the doctor for narcotic pain meds, like vicodan? Worked for me. Also, people told me to take clairitin - which I did. ALways as Doc before trying anything.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Advertisement

Advertisement

Discussion topics

Community leaders